Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Boise, ID

August 21, 2023Gooding County, Idaho

NWS Boise, ID issued this flash flood warning at Aug 21, 2023, 4:41 PM MDT for Gooding County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2023, 4:41 PM MDT (22:41 UTC)
Expired
Aug 21, 2023, 8:45 PM MDT
In force
4 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Gooding County, ID

The radar

The Boise radar (KCBX), 113 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS55 KBOI 212241
FFWBOI
IDC047-220245-
/O.NEW.KBOI.FF.W.0013.230821T2241Z-230822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boise ID
441 PM MDT Mon Aug 21 2023

The National Weather Service in Boise has issued a

* Flash Flood Warning for...
  Northwestern Gooding County in south central Idaho...

* Until 845 PM MDT.

* At 441 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding along Clover Creek.

* Some locations that will experience flash flooding include...
  Areas along Clover Creek in Northwestern Gooding County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4316 11504 4302 11492 4302 11489 4311 11480
      4319 11475 4319 11501 4319 11503

FLASH FLOOD...RADAR INDICATED

$$

BOI
1 follow-up statement
027 
WGUS75 KBOI 220243
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
843 PM MDT Mon Aug 21 2023

IDC047-220253-
/O.EXP.KBOI.FF.W.0013.000000T0000Z-230822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gooding ID-
843 PM MDT Mon Aug 21 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR 
NORTHWESTERN GOODING COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4316 11504 4302 11492 4302 11489 4311 11480
      4319 11475 4319 11501 4319 11503

$$

BOI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:34 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 2:34 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Boise ID
234 PM MDT Mon Aug 21 2023

.SHORT TERM...Tonight through Wednesday night...Heavy rains
shifted into the Weiser Basin/ID and Baker County/OR as the
center of former Hurricane Hilary tracked northeastward to near
Ontario/OR early this afternoon. The track shifted slightly
east of previous forecasts and is now forecast to exit Valley
County/ID around 6 PM MDT, taking the heaviest rain with it.
However, showers will continue through sunset. The Flood Watch
is cancelled as of 1 PM PDT in Harney and Malheur Counties, but
will continue in Baker County until 11 PM PDT. Skies have
partially cleared to the south and east in Idaho, but
thunderstorms were beginning to form there. The strong southeast
winds did develop in the southwest Idaho Highlands late this
morning. Those winds were decreasing this afternoon and the
High Wind Warning and nearby Wind Advisories have been
cancelled as of 2 PM MDT. The thunderstorms, however, will
still occur through the evening, so the Flood Watch will
continue until midnight MDT in Idaho north of the Snake Basin
into Baker County/OR. More thunderstorms are forecast Tuesday
in western Idaho and may bring heavy downpours again, but not
the widespread heavy rain that occurred today from Hilary.
Wednesday will be drier and warmer than Tuesday, but still
slightly cooler than normal.

.LONG TERM...Thursday through Monday...By Thursday, an elongated
low will become established off the West Coast as an Alaskan
low moves south along the coast to merge with a low off the
Californian coast. The positioning of the low will allow a ridge
to amplify over the western U.S. bringing us warmer and drier
south-southwesterly air through Friday morning. The low pressure
will begin to push moisture and energy into our area beginning
Friday through the period, giving us a 20-40% chance of
precipitation in the afternoon/evening periods through Saturday.
Higher terrain will be favored, with a 10-20% chance of
precipitation in the Snake Plain and low terrain. The flow after
Saturday through Monday seems to be drier, reducing chances of
precipitation. Temperatures will steadily warm through the
period.

&&

.AVIATION...Widespread rain and areas of MVFR and mountain
obscuration in Baker County/OR and west-central ID as remnants
of Hilary pass through around 22/00Z. VFR elsewhere. Scattered
thunderstorms in south-central ID moving northward through
22/06Z with local MVFR conditions and mountain obscuration.
Local IFR in valley fog 22/09Z to 22/15Z. Southeast or
southerly surface winds 20-30kt in southern ID until 22/00Z
then decreasing. Winds aloft at 10kft MSL: Sw 20-30kt.

&&

.HYDROLOGY...A Flood Watch for flash flooding remains in effect
across Baker County, Weiser River Valley, West Central
Mountains, and Boise Mountain zones where 1.5 to 2.5 inches of
rain has fallen today. Some additional rain will continue in
these areas this evening. The watch has ended for the rest of
southwestern Idaho and southeastern Oregon where rain has come
to an end. In addition, a Small Stream and Urban Flood Advisory
remains in effect for a portion of northern Malheur and Baker
Counties in Oregon and Washington, and Adams County in Idaho.
USGS stream gages are showing some rises on small streams in the
advisory area and additional rises to bankfull conditions are
possible into the early evening. Ponding of water in low spots
and other poor drainage areas has also been reported in the
advisory area.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until midnight MDT tonight IDZ011-013-033.
OR...Flood Watch until 11 PM PDT this evening ORZ062.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....JM
AVIATION.....LC
HYDROLOGY....JB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:11 PM MDTAreal Flood AdvisoryBOIAdams, Washington4 hr

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.